Alert archive / Massachusetts / Special Weather Statements in 2016

Special Weather Statement, NWS Boston/Norton, MA

August 6, 2016Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Aug 6, 2016, 3:23 PM EDT for Middlesex County, Massachusetts. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 3:23 PM EDT (19:23 UTC)
Expired
Aug 6, 2016, 3:45 PM EDT
In force
22 min
Issued by
NWS Boston/Norton, MA

County Middlesex County, MA

The radar

The Boston radar (KBOX), 68 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WWUS81 KBOX 061923
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
323 PM EDT SAT AUG 6 2016
 
MAZ005-061945-
CENTRAL MIDDLESEX COUNTY MA-
323 PM EDT SAT AUG 6 2016

...HEAVY RAIN SHOWER MOVING THROUGH NORTHEAST MIDDLESEX COUNTY
MASSACHUSETTS...

AT 320 PM EDT...DOPPLER RADAR WAS TRACKING A HEAVY RAIN SHOWER OVER
WILMINGTON...MOVING EAST AT 20 MPH.

LOCALLY HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
BILLERICA...TEWKSBURY...READING...BURLINGTON...WILMINGTON...
NORTH READING AND LYNNFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4258 7103 4257 7103 4257 7105 4255 7107
      4253 7107 4253 7108 4254 7124 4260 7124
      4260 7105
TIME...MOT...LOC 1920Z 272DEG 18KT 4257 7120 

$$
FIELD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:22 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 6, 2:22 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Taunton MA
222 PM EDT SAT AUG 6 2016

.SYNOPSIS...
A cold front will likely bring scattered strong to severe
thunderstorms this afternoon and early evening along with a very
localized urban street flooding threat.  Highest risk for this will
be near and especially south of the Massachusetts Turnpike.  High
pressure follows with dry and seasonable weather Sunday through
Tuesday. Another cold front may bring more scattered showers and
thunderstorms late in the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
***Scattered strong to severe thunderstorms possible before 7 pm,
 with the greatest risk near and especially south of the MA
 Turnpike***

200 pM Update...Forecast remains generally on track. Tried to
provide more definition to the timing. Rally liked the ideas
presented by the latest runs of the HRRR, as well as some short-
range ensembles. Used them as a basis for the new timing.

Clouds have enveloped much of southern New England. Expecting the
greatest risk of strong to severe thunderstorms to be along or
south of the cloud edge. Have concerns for instability across
portions of CT, RI and southeast MA this afternoon. Too many
clouds will prevent this region from getting sufficient sunshine
to result in strong or severe thunderstorms.

With dew points climbing to around 70F, and temperatures around
80F this past hour, CAPE values should be between 500-750 J/kg
already.

Tonight...

Any leftover scattered showers/thunderstorms should exit the
southeast new England coast early this evening. Skies should
become mostly clear behind a cold front. Will still have to watch
for the development of patchy ground fog late, especially after
today's expected showers and thunderstorms. Will need to see
exactly where rainfall occurs this afternoon and evening to get a
better idea on fog potential. Above normal min low temperatures
mainly in the 60s.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
High pressure remains centered over the Great Lakes Sunday and
Sunday night, with a weaker influence on our weather during this
time. Expecting a weak surface trough to move through our region
Sunday. However, the atmosphere should be sufficiently dry then
where the only impact will be a brief wind shift and some clouds.
Temperatures a little lower with more of a west to northwest flow.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
* High pressure builds from the west early next week
* Another chance of showers and thunderstorms late in the work week
  but lots of uncertainty

00Z models continue to be in fairly good agreement with the upper
level synoptic pattern through the long term.  At the surface, it's
a different story.  For the first part of the week, models are in
good agreement with high pressure building over southern New England
and then moving offshore Tuesday.  For Wednesday and beyond, there
is a lot of uncertainty with a low pressure system moving through
Quebec and how far south the cold front comes.  Between the GEFS and
the EPS the spread is huge, at 12Z Wed the various members low
pressure centers are spread from Manitoba to the maritimes.  The
operational ECMWF doesn't bring the front through southern New
England at all, while the operational GFS brings it through on
Thursday.  Suffice it to say there is a lot of uncertainty with this
system, which brings a lot of uncertainty with rain chances as well
as temperatures.

Temperatures...Highs will start out slightly above normal, warming
through mid-week.  Beyond Wednesday, as stated above, it will depend
on the low pressure system in Quebec and the timing and path of the
cold front associated with it.  Temperatures could range from
seasonable to up near 90 at times.

Precipitation...Much of the long term forecast is dry.  The only
chance of showers and thunderstorms is with the cold front sometime
late in the week. As stated above, there is quite a bit of
uncertainty with regards to the timing of the front.  Stuck with low
end chance pops for much of the end of the work week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...

Through 00Z...timing of showers and thunderstorms at specific
terminals will be tricky. Abundant cloud cover over our region has
lowered potential for widespread convection this afternoon and
evening. The cold front expected to cross the airspace tonight
was still over eastern NY state at 18Z. Covered the overall window
for precipitation with VCSH, and in some cases VCTS. Will need to
make amendments when more substantial timing becomes possible.
Gusty southwest to west winds up to 25-30 kt. Winds back more
southwest just ahead of the front.

Tonight...High confidence in trends. Moderate confidence in
timing. Any leftover scattered showers and thunderstorms should
exit the southeast New England coast by early evening. Otherwise,
mainly VFR conditions expected but may see MVFR-IFR conditions
develop late in the typically prone locations in patchy fog.

Sunday through Sunday Night...High confidence. VFR.

KBOS Terminal...High confidence in trends. Moderate confidence in
timing. Mainly VFR. A few scattered showers and/or thunderstorms
may result in lower conditions. Greatest risk appears to be up
to 23z.

KBDL Terminal...High confidence in trends. Moderate confidence in
timing. Mainly VFR. A few scattered showers and/or thunderstorms
may result in lower conditions. Greatest risk appears to be up
to 22z.

Outlook /Monday through Wednesday/...

Monday through Tuesday...High confidence. VFR.

Wednesday...Low confidence.  Mainly VFR. Lots of uncertainty though
with cold front approaching.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...High confidence.

Once winds diminish this evening, mainly quiet boating weather
expected through Sunday night. A few showers and thunderstorms
possible this evening ahead of a cold front crossing the waters.

Outlook /Monday through Wednesday/...

High confidence through Tuesday. Quiet boating weather expected for
much of this time.

Low confidence Wednesday. Winds and seas may increase as a shortwave
moves through but confidence is very low.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
     ANZ231>237.

&&

SYNOPSIS...Belk/RLG
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...RLG
AVIATION...Belk/RLG
MARINE...Belk/RLG
Hazardous weather outlook, Aug 6, 4:15 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
415 AM EDT SAT AUG 6 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-070815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
415 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON THROUGH EARLY THIS EVENING. THE HIGHEST RISK FOR STORMS
WILL BE THE AREA NEAR AND SOUTH OF THE MASS PIKE. THE PRIMARY
THREAT WILL BE LOCALLY STRONG TO DAMAGING STRAIGHT LINE WIND
GUSTS. IN ADDITION...HEAVY RAINFALL MAY RESULT IN A VERY LOCALIZED
URBAN STREET FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-070815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
415 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY
THIS AFTERNOON THROUGH THIS EVENING...ESPECIALLY FOR THE NEAR-
SHORE WATERS.  THE PRIMARY THREAT WILL BE GALE FORCE WIND GUSTS.
IN ADDITION...HEAVY RAINFALL MAY RESULT IN VISIBILITY
RESTRICTIONS AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RLG

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 6, 3:23 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
323 PM EDT SAT AUG 6 2016

MAZ005-061945-
CENTRAL MIDDLESEX COUNTY MA-
323 PM EDT SAT AUG 6 2016

...HEAVY RAIN SHOWER MOVING THROUGH NORTHEAST MIDDLESEX COUNTY
MASSACHUSETTS...

AT 320 PM EDT...DOPPLER RADAR WAS TRACKING A HEAVY RAIN SHOWER OVER
WILMINGTON...MOVING EAST AT 20 MPH.

LOCALLY HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
BILLERICA...TEWKSBURY...READING...BURLINGTON...WILMINGTON...
NORTH READING AND LYNNFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4258 7103 4257 7103 4257 7105 4255 7107
      4253 7107 4253 7108 4254 7124 4260 7124
      4260 7105
TIME...MOT...LOC 1920Z 272DEG 18KT 4257 7120

FIELD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:55 PM EDTSpecial Weather StatementBOXEssex35 min
Aug 6, 4:17 PM EDTSpecial Weather StatementBOXBristol28 min
Aug 6, 4:46 PM EDTSpecial Weather StatementBOXWorcester44 min
Aug 6, 5:28 PM EDTAreal Flood AdvisoryBOXHampden, Worcester2 hr
Aug 6, 5:42 PM EDTSevere Thunderstorm WarningBOXNorfolk, Worcester33 min
Aug 6, 6:11 PM EDTSpecial Marine WarningBOX49 min
Aug 6, 6:13 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk34 min
Aug 6, 6:18 PM EDTSpecial Marine WarningBOX42 min
Aug 6, 3:33 PM EDTSpecial Weather StatementBOXWashington42 min
Aug 6, 6:05 PM EDTSpecial Weather StatementBOXBristol, Kent, Providence55 min
Aug 6, 5:13 PM EDTSpecial Weather StatementBOX47 min

Nearby

Special Weather Statements in Massachusetts, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.